Alabama, 2001Damaging Wind in Alabama, November 29, 2001
November 29, 2001 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Nov 29, 2:18 PM CST, 1 hour 42 minutes earlier.
Area forecast discussion, Nov 29, 2:18 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
218 PM CST THU NOV 29 2001
SHOWERS AND THUNDERSTORMS FINALLY MOVING ACROSS OUR WESTERN ZONES AS
OF THIS WRITING. STILL WAITING FOR THE STRONG TO SEVERE WEATHER TO
GET GOING, BUT EXPECT IT SOON. VORT MAX IS CURRENTLY OVER
NORTHWESTERN LA, AND THIS WILL TRACK NORTHEASTWARD ACROSS WESTERN
TENNESSEE.
SOUNDINGS STILL SHOWING A MID LEVEL CAP, BUT LARGE SCALE ASCENT OUT
AHEAD OF THE FRONT SHOULD BE ENOUGH TO ERODE THIS SOMEWHAT. WITH
MSAS LI VALUES RANGING FROM 0 TO -3 OUT AHEAD OF THE FRONT, AND WITH
LOW LEVEL JET STILL FORECAST OVER CENTRAL ALABAMA THIS EVENING, ALONG
WITH STRONG UPPER LEVEL JET STREAK, STILL EXPECT SEVERE OVER MUCH OF
THE STATE.
SPC HAS MODERATE RISK OVER OUR AREA, AND WILL CONTINUE WITH DAMAGING
WIND AND HEAVY RAIN POTENTIAL WORDING IN THE ZONES.
EXPECT FRONT TO BE OVER CENTRAL ALABAMA BY 00Z, AND IT SHOULD BE
EXITING THE STATE BY 06Z.
WILL LET CURRENT FLOOD WATCH EXPIRE. RAINFALL HAS NOT BEEN AS HEAVY
AS PREVIOUSLY FORECASTED OVER CURRENT WATCH AREA, AND WITH FRONT
SPEEDING UP, RAINFALL SHOULD ALSO BE SPEEDING UP AND EXITING THE
NORTHWESTERN PORTIONS OF THE STATE EARLY THIS EVENING. MUCH OF
THE RAIN THIS EVENING WILL BE FALLING OVER AREAS OF CENTRAL AND
EASTERN ALABAMA THAT HAVE NOT RECEIVED MUCH RAIN.
THE FINAL WORRY THIS EVENING DEALS WITH WIND ADVISORY ACROSS THE
NORTHERN COUNTIES. RIGHT NOW, OBSERVATIONS SHOWING SUSTAINED WINDS
REMAINING JUST BELOW ADVISORY CRITERIA. PLAN ON HOLDING OFF RIGHT
NOW, BUT THIS WILL NEED TO BE MONITORED.
FCSTID = 73
HSV 44 55 37 60 / 100 0 0 0
BHM 47 58 38 63 / 100 0 0 0
MGM 50 62 42 65 / 100 0 0 0
.BMX...
AL...NONE.
In the hours before
Special weather statement, Nov 29, 12:39 PM CST, 3 hours 21 minutes before
ALZ001>050-292045-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1239 PM CST THU NOV 29 2001
...SEVERE STORMS POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS PARTS OF
NORTH AND CENTRAL ALABAMA...
A STRONG UPPER LEVEL STORM SYSTEM WAS MOVING ACROSS PARTS EAST TEXAS
AND LOUISIANA THIS AFTERNOON. AT THE SURFACE...A COLD FRONT
EXTENDED WEST TENNESSEE...THROUGH THE CENTRAL PARTS OF MISSISSIPPI...
TO THE COASTAL SECTIONS OF SOUTHEAST LOUISIANA. AN AREA OF LOW
PRESSURE WAS CURRENTLY MOVING NORTHWARD ALONG THE COLD FRONT ACROSS
PARTS OF MISSISSIPPI.
A LINE OF THUNDERSTORMS WILL MOVE ACROSS PARTS OF THE STATE THIS
AFTERNOON AND INTO THE EVENING HOURS. SOME OF THESE STORMS MAY
BECOME SEVERE. ADDITIONAL STORMS MAY DEVELOP AHEAD OF THE
APPROACHING LINE OF STORMS...AND THESE STORM MAY BECOME SEVERE.
THE STORM PREDICTION CENTER HAS PLACED A LARGE PORTION OF NORTH AND
CENTRAL UNDER A MODERATE RISK OF SEVERE STORMS THIS AFTERNOON AND
TONIGHT. DAMAGE WINDS...HAIL...FREQUENT LIGHTNING...AND ISOLATED
TORNADOES ARE ALL POSSIBLE WITH THE SEVERE STORMS.
LOCALLY HEAVY RAINFALL IS POSSIBLE ACROSS PARTS OF NORTHWEST AND
WEST CENTRAL ALABAMA. RAINFALL AMOUNTS OF 2 TO 3 INCHES MAY OCCUR IN
A SHORT PERIOD OF TIME...POSSIBLY PRODUCING FLASH FLOODING.
PERSONS ACROSS NORTH AND CENTRAL ALABAMA SHOULD KEEP UP TO DATE ON
THE LATEST WEATHER FORECASTS...STATEMENTS...AND POSSIBLE WARNINGS
THIS AFTERNOON AND TONIGHT.
EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD
BE ACTIVATED...AND MONITOR THE LATEST WEATHER INFORMATION THIS
AFTERNOON AND TONIGHT.
Thunderstorm Wind, Winston
- When
- November 29, 4:00 PM CST
- Where
- Winston County, Lynn
- Measured
- 50 kt (58 mph)
- Property damage
- $25,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.050, -87.550
One home had its roof blown off and numerous trees were knocked down in Lynn.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Utah, November 29 to 30, 20013 deaths · 13 injured · $170,000 · 7 events
- Winter Storm in Arizona, November 29, 20011 death · 5 injured · 2 events
- High Wind in Tennessee, November 29 to 30, 2001$279,000 · 14 events
- Flooding in Kentucky, November 29 to 30, 2001$209,000 · 13 events
- High Wind in North Carolina, November 29 to 30, 2001$41,000 · 2 events
- Strong Wind in Kentucky, November 29, 2001$7,000 · 22 events
- Dense Fog in North Carolina, November 29, 20012 injured · $6,000 · 1 event
- Flash Flooding in Tennessee, November 29, 200117 events
- Strong Wind in Illinois, November 29, 20011 injured · $10,000 · 9 events
- Winter Weather in Vermont, November 29, 200112 events
- High Wind in North Carolina, November 29 to 30, 200150 kt wind · 9 events
- Winter Storm in Maine, November 29 to 30, 20018 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5272187.